Florida, 2018

Damaging Wind in Florida, July 21, 2018

July 21, 2018 · NWS JAX · 1 event in 1 county or zone

An outflow boundary from a squall line of storms triggered severe storm development across SE Georgia during by midday across SE GA over an unstable and unseasonably high wind shear environment. SPC had a marginal risk of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary from a squall line of storms triggered severe storm development across SE Georgia during by midday across SE GA over an unstable and unseasonably high wind shear environment. SPC had a marginal risk of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 8:12 AM EST, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 8:12 AM EST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EDT Sat Jul 21 2018

...SQUALL LINE APPROACHING FROM CENTRAL GEORGIA...

.UPDATE...

Fog and low clouds will continue to clear throughout the late
morning hours as heating occurs. Attention will then shift to the
approaching squall line moving southward through central Georgia
at 40-45 mph. The area of storms is currently associated with a
region of sfc-6km wind shear of 40-45 mph. This has allowed the
complex to maintain organization despite the lack of surface
instability. While surface instability will increase throughout
the late morning hours ahead of the storm complex, atmospheric
wind shear will gradually decrease to around 20-25 mph. With this
in mind, the current expectation is that the storm complex will
remain below severe limits as the storms fall behind the outflow
boundary due to the weakening wind shear. Based on the current
radar imagery, strong storms could still reach the Altamaha River
area with gusty winds (25-40 mph) and heavy rain between 11:30 am
and noon. Later in the day, new storm development is expected,
and the location of the new development will likely be dependent
on the outflow boundary associated with the ongoing squall line.
The atmosphere this afternoon is forecast to be unstable with
3000-4000 J/kg of CAPE along with modest wind shear of 25-40 mph.
Also, although drier (1.6" PWAT) air currently exists in the mid-
levels as seen by JAX 12Z sounding, deeper moisture (1.9-2.1"
PWAT) will move southeast into the area by early afternoon and
evening. Mid- level lapse rates will also slowly steepen
throughout the day as the trough brings in cooler temperatures
aloft. This environment will support strong to severe storms
throughout the afternoon and evening hours. The environment is a
little different from the normal summer time thunderstorms. Anyone
with outdoor plans should be prepared for quick changes in the
weather if a strong to severe storm were to occur.

&&

.AVIATION...

Fog and stratus are gradually clearing/lifting during the morning
hours. This will continue into the early afternoon with a cumulus
deck developing around around 3,000 feet. Showers and
thunderstorms are once again possible today, but not like the last
few days. A squall line is currently moving through central
Georgia and will eventually move into an area void of local TAF
sites. Additional thunderstorms development is expected this
afternoon with strong to severe storms possible, although coverage
is not expected to be widespread. This is observed in the 12Z TAF
package, but trends will be monitored closely for potential
changes for the 18Z package.

&&

.MARINE...

Southwest winds decrease some today as the surface low
across  the Carolinas lifts northeast ..but increase again to
cautionary levels Sunday into early next week as another surface low
develops across the Carolinas and drops south which will tighten the
gradient. Fast moving showers and storms will be moving offshore
with bulk of activity in the afternoon and evening. Some storms may
be strong or severe.

Rip Currents: Low risk of rip currents for area beaches due to off
shore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  75  92  73 /  40  40  40  30
SSI  90  78  93  77 /  30  40  50  40
JAX  92  75  94  74 /  30  30  50  40
SGJ  92  77  94  75 /  20  20  40  40
GNV  92  76  92  75 /  30  30  40  40
OCF  90  76  91  75 /  40  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

McGinnis/Sandrik/

In the hours before

Local storm report, Jul 21, 1:31 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
231 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     5 NNE ORANGE PARK       30.23N 81.67W
07/21/2018  M52 MPH          Duval              FL   AWOS

            KNIP ASOS MEASURED SUSTAINED WIND SPEED OF 41 MPH AND A
            WIND GUST OF 52 MPH.

&&

NMCGINN
Local storm report, Jul 21, 1:34 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
234 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 N JACKSONVILLE BEACH  30.29N 81.39W
07/21/2018  M48 MPH          AMZ452             FL   MESONET

            WEATHERFLOW MESONET STATION MEASURED THUNDERSTORM WIND
            GUST OF 48 MPH.

&&

NMCGINN
Special weather statement, Jul 21, 1:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT SAT JUL 21 2018

FLZ030-031-036-037-040-211945-
Putnam FL-Union FL-Alachua FL-Bradford FL-Marion FL-
259 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR ALACHUA...SOUTHERN BRADFORD...
NORTHWESTERN MARION...WEST CENTRAL PUTNAM AND SOUTHWESTERN UNION
COUNTIES UNTIL 345 PM EDT...

At 258 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Upland Pines to near Keystone Heights.
Movement was south at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Keystone Heights, Melrose, Worthington Spring, Alachua,
Hawthorne, Archer, Worthington Springs, University Of Florida and
Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northern Florida.

LAT...LON 2943 8241 2948 8241 2948 8255 2997 8251
      2987 8205 2941 8204
TIME...MOT...LOC 1858Z 358DEG 28KT 2990 8253 2982 8210

23
Special weather statement, Jul 21, 2:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT SAT JUL 21 2018

FLZ033-037-038-040-133-138-212000-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Marion FL-Inland St. Johns FL-
304 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHERN ST. JOHNS...
EASTERN MARION AND PUTNAM COUNTIES UNTIL 400 PM EDT...

At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vilano Beach to Melrose. Movement was south at
35 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell,
Crescent City, Interlachen, Pomona Park, Hastings and East Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near inland waterways or lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2947 8108 2946 8112 2943 8110 2941 8115
      2927 8115 2926 8141 2940 8142 2933 8168
      2928 8164 2896 8166 2896 8204 2972 8205
      2984 8169 2984 8158 2987 8159 2996 8125
TIME...MOT...LOC 1903Z 352DEG 31KT 2994 8128 2971 8202

HESS
Special weather statement, Jul 21, 2:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT SAT JUL 21 2018

FLZ035>037-040-212015-
Putnam FL-Alachua FL-Marion FL-Gilchrist FL-
329 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST...SOUTHERN
ALACHUA...WESTERN MARION AND WEST CENTRAL PUTNAM COUNTIES UNTIL 415
PM EDT...

At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell to near Hawthorne. Movement was south
at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Ocala, Rainbow Lakes Estates, Trenton, Citra, Hawthorne,
Archer, University Of Florida, Sparr and Cross Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northern Florida.

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2948 8255 2954 8256 2953 8265
      2956 8266 2956 8275 2958 8278 2959 8286
      2958 8295 2962 8297 2976 8295 2962 8203
      2896 8205 2896 8231
TIME...MOT...LOC 1928Z 342DEG 33KT 2976 8295 2962 8204

23
Local storm report, Jul 21, 2:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
340 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     GAINESVILLE AIRPORT     29.69N 82.28W
07/21/2018  M40 MPH          ALACHUA            FL   ASOS

            GAINESVILLE AIRPORT ASOS REPORTED WIND GUST TO 40 MPH
            FROM THE NORTH AT 322 PM. THIS IS A RECORD HIGH WIND GUST
            FOR THE DATE, JULY 21ST.

&&

JHESS

The radar

The Jacksonville radar (KJAX), 153 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 21, 2:45 PM EST
Where
Marion County, 2.4 mi NNE of Cotton Plant
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
29.210, -82.300

Five trees and a privacy fence were blown down near NW 110th Avenue and NW 21st Street. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780347.